Advertisement

Common ED Drug May Accelerate Skin Cancer

Common ED Drug May Accelerate Skin Cancer

For all you guys out there who are taking Viagra (sildenafil citrate) for erectile dysfunction (ED), we’ve got some good news and some bad news. The good news is that the first generic version of Viagra has been approved by the FDA, so your costs are going down. The bad news is that a recent study found that your sildenafil probably accelerates skin cancer cell growth.

Not to be confused with an earlier study that stated sildenafil is connected to higher rates of melanoma, the current study simply states that if you already have a melanoma tumor sildenafil stimulates a pathway (it’s called cGMP, in case you’re interested) that promotes a faster spread of melanoma.

We’re pointing this out is because the earlier study about ED drugs increasing risk of melanoma was at least partially discredited because the lifestyle of guys who take ED meds wasn’t taken into account. They tend to be more active and spend more time outside, and that in and of itself increases their melanoma risk. (Seems they can occasionally be found at the beach, outside in a bathtub or driving a convertible.) So here’s our tip.

If you’re taking sildenafil—generic or brand—get your skin checked for signs of skin damage or cancer not once but twice a year. If you’re taking sildenafil and develop melanoma, its growth could be accelerated. And remember, regular checkups and an active, mutually gratifying sex life can help you stay healthy and make your RealAge younger, so keep it up.